South Dakota, 2011

High Wind in South Dakota, September 20, 2011

September 20, 2011 · NWS ABR · 19 events in 19 counties and zones

A compact and strong low pressure area along with a strong cold front brought high winds to much of central and parts of northeast South Dakota. The high winds caused some spotty damage across the region to trees and structures.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A compact and strong low pressure area along with a strong cold front brought high winds to much of central and parts of northeast South Dakota. The high winds caused some spotty damage across the region to trees and structures. The highest wind gust of 75 mph was recorded in Corson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 19, 7:21 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 19, 7:21 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT MON SEP 19 2011

.UPDATE...
SCATTERED LIGHT SHOWERS WERE SPREADING IN FROM THE WEST THIS
EVENING IN ADVANCE OF STRONG UPPER VORT OUT WEST. THESE LIGHT
SHOWERS WERE FALLING FROM MID LEVEL CLOUDS. THESE WILL CONTINUE TO
SPREAD EAST ACROSS THE NORTHERN PART OF THE CWA TONIGHT. CURRENT
FORECAST POPS LOOK GOOD. WINDS WILL ALSO START TO INCREASE AFTER
MIDNIGHT BEHIND A STRONG COLD FRONT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN CHALLENGES IN THE NEAR TERM ARE PRECIPITATION CHANCES TONIGHT
AND TUESDAY...AND WIND SPEEDS LATE TONIGHT INTO TUESDAY. AN UPPER
LEVEL SHORTWAVE WILL APPROACH THE REGION THIS EVENING...AND WILL
TRACK ACROSS THE NORTHERN PLAINS LATE TONIGHT AND TUESDAY. SOME
ENERGY WILL LINGER OVER THE AREA THROUGH THE END OF THE PERIOD AS
THE SYSTEM DIGS SOUTHWARD FROM HUDSON BAY TO THE SOUTHERN PLAINS.

AT THE SURFACE...A LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL
BOUNDARY WILL TRACK ACROSS THE AREA BEGINNING THIS EVENING. THE
FRONT LOOKS TO PUSH THROUGH THE WESTERN HALF OF THE CWA BY
06Z...THEN JUST TO THE EAST OF THE CWA BY SUNRISE OR SO ON
TUESDAY. FAIRLY STRONG LIFT WILL OCCUR ALONG THE FRONT...BUT
MOISTURE IS SOMEWHAT LIMITED WITH THE FRONT ITSELF. MODELS
INDICATING JUST SOME VERY WEAK INSTABILITY. WILL KEEP THE
PRECIPITATION MENTION AS RAIN SHOWERS...WITH AN ISOLATED
THUNDERSTORM POSSIBLE. LOOKS AS THOUGH THE NORTHERN CWA WILL BE ON
THE SOUTHERN EDGE OF THE PRECIPITATION...SO DID NOT GO TOO HIGH
WITH POPS OR PRECIPITATION AMOUNTS. ATTENTION THEN TURNS TO WINDS
LATE TONIGHT AND TUESDAY ON THE BACK SIDE OF THE SYSTEM. THE
PRESSURE GRADIENT DOES NOT LOOK THAT IMPRESSIVE ON THE
MODELS...BUT H925 WIND SPEEDS IN EXCESS OF 35 KTS AND H85 WIND
SPEEDS IN EXCESS OF 55 KTS WILL OCCUR UNDER FAIRLY STRONG
SUBSIDENCE...AND THEREFORE WILL LIKELY SEE A GOOD PORTION OF THESE
WINDS MIX DOWN TO THE SURFACE. WILL UPGRADE THE HIGH WIND WATCH TO
A WARNING LATE TONIGHT ACROSS THE WEST AND ACROSS THE EAST
BEGINNING EARLY TUESDAY MORNING. STRONGEST WINDS LOOK TO REMAIN
ACROSS THE NORTH...SO WILL GO WIND ADVISORY FOR THE COUNTIES ALONG
AND SOUTH OF INTERSTATE 90. HIGH PRESSURE MOVES IN BEHIND THE
EXITING SYSTEM TUESDAY NIGHT...AND REMAINS DOMINANT THROUGH THE
END OF THE PERIOD.

COOLER AIR MOVES IN TONIGHT WITH THE LOW PRESSURE SYSTEM...AND
WITH THE HIGH MOVING IN BEHIND IT...DO NOT EXPECT IT TO SCOUR
OUT. DAYTIME HIGHS WILL BE WELL BELOW NORMAL TUESDAY AND WEDNESDAY
WITH UPPER 50S TO MID 60S COMMON. TONIGHTS LOWS WILL BE MILD
BEFORE THE COOLER AIR REACHES THE AREA...BUT TUESDAY AND WEDNESDAY
NIGHTS LOWS WILL BE NEAR TO BELOW NORMAL.

.LONG TERM...THURSDAY THROUGH MONDAY
FORECAST CHALLENGE IS HIGH TEMPERATURES ON THURSDAY. FORECASTER
CONFIDENCE IS HIGH DUE TO A 70 PERCENT RMOP.

THE PERIOD BEGINS WITH AN UPPER LEVEL LOW PRESSURE SYSTEM SITUATED
OVER THE GREAT LAKES REGION. WHILE MODELS AGREE PRETTY WELL WITH
THE PLACEMENT OF THE MAIN UPPER LEVEL LOW...THERE IS DISAGREE WITH
THE WESTWARD EXTENT OF A VORT LOBE THAT PINWHEELS AROUND THE LOW.
THE 0Z ECMWF BRINGS A VORT LOBE ACROSS MOST OF THE CWA ON THURSDAY
WITH TEMPS AT H85 COOLING THE LOWER SINGLE DIGITS ABOVE ZERO. THIS
WOULD RESULT IN HIGH TEMPERATURES IN THE MID 50S AT BEST. HOWEVER
BOTH THE 12Z NAM/GFS SHOW THE VORT CLIPPING THE EXTREME EASTERN
DAKOTAS...WITH A TEN DEGREE SURFACE GRADIENT ACROSS THE CWA. FOR
THIS FORECAST PACKAGE...WILL LOWER HIGH TEMPERATURES ACROSS THE
BOARD A DEGREE...AND A COUPLE DEGREES IN THE EASTERN QUARTER OF
THE CWA. BEYOND THURSDAY...THERE IS A GENERAL CONSENSUS AMONG
MODELS WITH ABOVE NORMAL TEMPERATURES OCCURRING THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. CPC'S 6-10 AND 8-14 DAY OUTLOOKS
SUGGEST A HIGH PROBABILITY OF TEMPERATURES BEING ABOVE
NORMAL...WITH BELOW NORMAL PCPN.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND EARLY
TUESDAY. SOUTH TO SOUTHWEST WINDS AT 10 TO 20 KNOTS TONIGHT WILL
BECOME WEST TO NORTHWEST DURING THE LATE NIGHT AND MORNING
INCREASING TO 30 TO 35 KNOTS AT ALL TERMINALS BY 16Z TUESDAY.
ALSO...EXPECT GUSTS UP TO 45 TO 50 KNOTS THROUGH THE DAY.
OTHERWISE...MID AND HIGH LEVEL CLOUDS MOVING OVER THE REGION
TONIGHT WILL ALSO PRODUCE SOME LIGHT SHOWERS AT OR IN THE VICINITY
OF THE STATIONS. WITH STRONG CAA AND INCREASING LOW LEVEL RH ON
TUESDAY...EXPECT SCT-BKN STRATOCU TO MOVE IN/FORM OVER ALL
TERMINALS. MAINLY HIGH MVFR/LOW VFR CEILINGS ARE EXPECTED THROUGH
THE DAY. ALSO EXPECT SOME LIGHT SHOWERS TO AGAIN OCCUR ON TUESDAY
AT OR IN THE VICINITY OF MBG...ABR AND ATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM
     MDT/ TUESDAY FOR CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-
     HUGHES-HYDE-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     HIGH WIND WARNING FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY FOR
     BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

     WIND ADVISORY FROM 1 AM TO 7 PM CDT TUESDAY FOR BUFFALO-JONES-
     LYMAN.

MN...HIGH WIND WARNING FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY FOR
     BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...PARKIN
LONG TERM...SD
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 19, 3:29 AM CST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM CDT MON SEP 19 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
429 AM CDT MON SEP 19 2011 /329 AM MDT MON SEP 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS COULD BE MOVING INTO THE MISSOURI RIVER VALLEY LATE
TONIGHT. THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT...MAINLY ACROSS
NORTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT ACROSS MUCH OF THE FORECAST AREA
FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT FOR THE POTENTIAL FOR
REALLY STRONG WINDS. VERY HIGH FIRE DANGER IS ALSO FORECAST ON
TUESDAY ACROSS PORTIONS OF THE MISSOURI RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, Hughes

When
September 20, 12:06 AM CST to 1:00 PM CST
Where
Hughes forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Lyman

When
September 20, 1:00 AM CST to 1:00 PM CST
Where
Lyman forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Dewey

When
September 20, 5:00 AM CST to 11:00 AM CST
Where
Dewey forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Corson

When
September 20, 5:06 AM CST to 11:06 AM CST
Where
Corson forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Stanley

When
September 20, 8:00 AM CST to 1:00 PM CST
Where
Stanley forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Jones

When
September 20, 8:00 AM CST to 11:00 AM CST
Where
Jones forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
COOP Observer
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Campbell

When
September 20, 8:00 AM CST to 12:00 PM CST
Where
Campbell forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
COOP Observer
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

High Wind, Hyde

When
September 20, 8:00 AM CST to 3:00 PM CST
Where
Hyde forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
COOP Observer
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

High Wind, Hand

When
September 20, 8:00 AM CST to 3:00 PM CST
Where
Hand forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
September 20, 8:00 AM CST to 3:00 PM CST
Where
Buffalo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Walworth

When
September 20, 10:00 AM CST to 12:00 PM CST
Where
Walworth forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

High Wind, Potter

When
September 20, 10:00 AM CST to 12:00 PM CST
Where
Potter forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

High Wind, Sully

When
September 20, 10:00 AM CST to 1:00 PM CST
Where
Sully forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, McPherson

When
September 20, 10:00 AM CST to 3:00 PM CST
Where
McPherson forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

High Wind, Edmunds

When
September 20, 10:00 AM CST to 3:00 PM CST
Where
Edmunds forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

High Wind, Faulk

When
September 20, 10:00 AM CST to 3:00 PM CST
Where
Faulk forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
COOP Observer
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

High Wind, Hamlin

When
September 20, 12:00 PM CST to 4:00 PM CST
Where
Hamlin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

High Wind, Grant

When
September 20, 12:00 PM CST to 4:00 PM CST
Where
Grant forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

High Wind, Roberts

When
September 20, 12:00 PM CST to 4:00 PM CST
Where
Roberts forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348336, 348337, 348329, 348328, 348330, 348331, 348332, 348341, 348342, 348343, 348333, 348334, 348335, 348338, 348339, 348340, 348344, 348346, 348347.